Alert archive / Arizona / Flash Flood Warnings in 2009

Flash Flood Warning 8, NWS Flagstaff, AZ

September 5, 2009Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Sep 5, 2009, 11:20 AM MST for Yavapai County, Arizona. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 5, 2009, 11:20 AM MST (18:20 UTC)
Expired
Sep 5, 2009, 11:45 AM MST
In force
25 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 142 km from the middle of the area, began a volume at 18:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 6.3 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2009-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 525 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2009-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
525 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
948 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KFGZ 051820
FFWFGZ
AZC025-051845-
/O.NEW.KFGZ.FF.W.0008.090905T1820Z-090905T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1120 AM MST SAT SEP 5 2009

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA...

* UNTIL 1145 AM MST

* AT 1118 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KIRKLAND

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
COPPER BASIN WASH...KIRKLAND CREEK...SHEPPARD WASH...POPLAR WASH AND
SKULL VALLEY WASH.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

&&

LAT...LON 3442 11277 3444 11269 3433 11265 3431 11277

$$

RB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 5, 10:00 AM MST, 1 hour 20 minutes earlier.

Area forecast discussion, Sep 5, 10:00 AM MST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1000 AM MST SAT SEP 5 2009

.SYNOPSIS...PERIODS OF SHOWERS AND THUNDERSTORMS ARE FORECAST FOR
ALL OF NORTHERN ARIZONA TODAY AS AN UPPER LEVEL DISTURBANCE MOVES
ACROSS THE STATE. SOME OF THE STORMS MAY BECOME STRONG WITH HAIL AND
LOCALIZED FLOODING. THE CHANCE OF THUNDERSTORMS WILL CONTINUE ON
SUNDAY...AND THEN BEGIN TO DECREASE FROM NORTHWEST TO SOUTHEAST
THROUGH THE WORK WEEK.

&&

.DISCUSSION...A MID AND UPPER LEVEL TROUGH AXIS WAS LOCATED JUST
WEST OF OUR AREA THIS MORNING...ACROSS SOUTHERN NEVADA INTO
SOUTHWEST ARIZONA. AHEAD OF THE TROUGH...A DEEP MOISTURE PLUME WAS
BEING DRAWN NORTHWARD ACROSS WESTERN AND CENTRAL ARIZONA.
PRECIPITABLE WATER VALUES HAD RISEN TO NEAR ONE INCH ON THE MOGOLLON
RIM...TO AROUND 1.5 INCHES OVER SOUTHERN YAVAPAI COUNTY. AS THE
TROUGH MOVES SLOWLY EASTWARD...IT WILL CONTINUE TO INTERACT WITH THE
DEEP MOISTURE PRODUCING NUMEROUS SHOWERS AND THUNDERSTORMS TODAY.
FORECAST SOUNDINGS INDICATE A RATHER UNSTABLE ATMOSPHERE WILL
DEVELOP IN AREAS THAT SEE SOME SUNSHINE THIS MORNING AND EARLY
AFTERNOON. A FEW STRONG TO SEVERE STORMS MAY OCCUR WITH LARGE HAIL
AND GUSTY WINDS. IN ADDITION...STORMS THAT DEVELOP TODAY WILL BE
SLOW MOVING...AND CAPABLE OF VERY HEAVY RAINFALL AND FLOODING. WILL
HIGHLIGHT THESE ISSUES WITH A FLASH FLOOD WATCH FOR MUCH OF CENTRAL
AND NORTHERN ARIZONA UNTIL 9 PM TONIGHT.

FROM SUNDAY THROUGH THE WORK WEEK...THE BOTTOM LINE IS WINDS ALOFT
ARE FORECAST TO REMAIN LIGHT. MID LEVEL INSTABILITY AND LOW LEVEL
MOISTURE ARE FORECAST TO HANG AROUND...ESPECIALLY ALONG AND SOUTH
OF THE RIM. POP GRIDS WERE MASSAGED TO SHOW POP GRADIENT...WITH A
CHANCE OF STORMS OVER THE WHITE MOUNTAINS AND JUST A SLIGHT CHANCE
OVER THE KAIBAB PLATEAU. TEMPERATURES WILL SLOWLY REBOUND TO NEAR
NORMAL LEVELS BY MONDAY OR TUESDAY.

&&

.AVIATION...FOR THE 18Z PACKAGE...SCATTERED-NUMEROUS TSRA/SHRA
EXPECTED OVER MUCH OF NORTHERN AZ TODAY. MOST CIGS WILL BE ABOVE 6K
FT AGL...HOWEVER CIGS IN AND NEAR THE HEAVIER TSRA MAY DROP TO
AROUND 3K FT AGL WITH VIS IN THE 3-5SM RANGE. IN ADDITION...BRIEF
LOCALIZED WIND GUSTS UP TO 35 KT WILL BE POSSIBLE WITH THE STRONGER
STORMS. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP AGAIN
TOMORROW AFT 18Z WITH NUMEROUS THUNDERSTORMS DEVELOPING OVER THE
HIGHER TERRAIN OF THE MOGOLLON RIM AND SCATTERED THUNDERSTORM
ACTIVITY ELSEWHERE. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH UNTIL 9 PM MST
FOR AZZ006>009-012-013-015-016-018-037-038-040.

&&

PUBLIC..................JJ
AVIATION/FIRE WEATHER...NP

VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER
INFORMATION.
Hazardous weather outlook, Sep 5, 11:11 AM MST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1111 AM MST SAT SEP 5 2009

AZZ004>018-037>040-060400-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
1111 AM MST SAT SEP 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A TROUGH MOVING INTO THE REGION FROM THE WEST WILL INTERACT WITH
DEEP MOISTURE TO PRODUCE NUMEROUS THUNDERSTORMS THROUGH THIS
EVENING. THESE STORMS WILL BE CAPABLE OF VERY HEAVY RAINFALL AND
FLOODING. A FLASH FLOOD WATCH IS IN EFFECT FOR MUCH OF CENTRAL AND
NORTHERN ARIZONA UNTIL 9 PM MST. IN ADDITION...A FEW STORMS MAY
BECOME SEVERE...WITH LARGE HAIL AND GUSTY WINDS...MAINLY OVER
YAVAPAI AND NORTHERN GILA COUNTIES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MOISTURE WILL LINGER OVER THE AREA SUNDAY WITH SCATTERED
THUNDERSTORMS REDEVELOPING. LOCALIZED AREAS OF HEAVY RAINFALL WILL
BE POSSIBLE.

FOR NEXT WEEK...THE CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS
WILL CONTINUE EACH DAY. THE BEST CHANCE WILL BE ALONG AND SOUTH OF
THE MOGOLLON RIM.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

JJ

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 7:17 AM MSTAreal Flood AdvisoryFGZGila, Yavapai3 hr
Sep 5, 10:17 AM MSTFlash Flood WatchFGZApache, Coconino, Gila, Navajo, Yavapai8 hr
Sep 5, 10:59 AM MSTAreal Flood AdvisoryFGZYavapai2 hr
Sep 5, 11:30 AM MSTSevere Thunderstorm WarningFGZYavapai30 min
Sep 5, 12:33 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Sep 5, 12:42 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Sep 5, 12:58 PM MSTFlash Flood WarningFGZYavapai62 min
Sep 5, 3:47 PM MSTSevere Thunderstorm WarningFGZCoconino43 min

Nearby

Flash Flood Warnings in Arizona, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.